Can statins cause abdominal pain

Definitive withdrawal is risky

BOSTON. Side effects of statins are quite common and often lead to discontinuation of therapy. However, the end of treatment can have serious consequences for the patient. This becomes clear in an observational study carried out by Huabing Zhang and colleagues at two clinics in Massachusetts (Ann Intern Med. 2017; online July 25). Heart attacks, strokes and deaths are therefore significantly less common if statin therapy is restarted after the initial discontinuation. In other words: the permanent discontinuation of therapy is associated with an increased cardiovascular risk.

Consequences of negative reporting

"This study clearly shows the social consequences of the widespread denial of the positive effects of statin therapy," said the well-known scientist Steven Nissen from the Cleveland Clinic in Ohio in an editorial. Statins have a bad reputation, mainly because bizarre and unscientific, but obviously convincing arguments against lipid-lowering drugs are circulating on the internet.

"If you enter the term 'statine benefits' in a well-known Internet search engine, you get 655,000 results, the same search query with 'statin risks' gives 3,530,000 results," says the cardiologist, making the problem clear.

Such a permanent presence of potential side effects triggers fears in the patient and often leads to a so-called nocebo effect (muscle pain-under-statins-everything-just-imagination). This also explains the rather high side effect rates in observational studies compared to randomized studies. Side effects from statins were also common in this analysis. Of the 201,645 patients who received statins between 2000 and 2011, at least one side effect was documented in 44,940. The data from 28,266 people were included in the analysis. Of these, 701 percent resumed therapy within 12 months.

The renewed attempt at therapy has apparently paid off: four years after the documented side effect, the patients who continued statin therapy had a 13 percent lower relative risk of heart attack, stroke or death than those who discontinued therapy; such an event occurred in 12 versus 14 percent. This corresponds to a "number needed to harm" of one additional event per 59 patients who discontinue therapy.

In the opinion of the study authors, however, this does not mean that resumption of therapy must be the best choice for every patient. The absolute risk and the extent of the symptoms occurring during the therapy must be weighed against the advantages of the therapy and discussed with the patient.

In addition to resuming taking the original substance, it is also possible to switch to another statin or to prescribe the first at a lower dose. In this analysis, a preparation change was attempted in 7604 patients, 26.5 percent also had complaints, 84 percent continued the therapy anyway.

If that doesn't help, other lipid-lowering substances such as ezetimibe or PCSK9 inhibitors can now be used. It would be interesting to know how symptoms and the prognosis of the patients change. However, PCSK9 inhibitors were not yet available on the market at the time of the study. Furthermore, it is not clear from the study to what extent the benefits of restarting therapy depend on the individual risk. A high-risk collective was examined. And therapy was continued especially when the patients were at high risk. It is therefore unclear whether patients with a lower risk will benefit equally from another attempt at therapy.

Appeal to the doctors

Such limitations of a retrospective analysis are also well known to Nissen. Nevertheless, the scientist considers the study results to be convincing: "Stopping statin therapy can have serious consequences."

He appeals to doctors not to simply accept the pseudoscientific reports that are circulating about statins. As an example, he cites the rumors about the "cholesterol lie", according to which there seems to be no causal connection between the development of atherosclerosis and the level of the cholesterol level. Nissen also expresses criticism of the frequently advertised natural cholesterol-lowering drugs such as garlic and green tea capsules, artichoke extract, etc., the benefits of which have not yet been proven in clinical studies. "We have to work together, educate the population and win the support of the media," is his appeal to the doctors.

More information about cardiology can be found at: www.kardiologie.org